Includes Expert Content
birth control problems
avatar
An_250599 posted:
wanted my period to come early so i skipped my last two active pills. my period did come early but it lasted even longer than usual and ive had my period for two weeks now even though im back to active pills again. is this normal?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: What you did (not take last two active pills to bring on flow earlier) was OK. The most important thing would be that you started your next, new pack two days earlier, too. The crucial thing is to not be off the active hormones for more than seven days. Thus, if you were off active pills for nine days the breakthrough bleeding may be the result.

In one study of 99 women (Elomaa, 1998) the women were asked to deliberately start their new pill pack three days late. This would create a ten day vacation off the hormones. Ultrasounds of the ovaries and blood hormone levels were taken. While many women showed enlarged follicles in the ovaries, no one actually ovulated. Thus suppression of ovulation may actually extend beyond the recommended seven days of sugar pills. However, as lower doses of synthetic estrogen are used (e.g. 20 micrograms), it becomes more likely that a dominant follicle might actually ovulate (van Huesden, 1999). In summary, to provide the widest protection to the greatest number of women, we still say protection is best when seven days (or less) of placebo pills are used.

An_250599, if you did not extend your time off active pills, then my best GUESS would be "normal" breakthrough bleeding (BTB). Sometimes this occurs even when one does everything perfectly.

Hopefully your prolonged BTB will resolve on its own, surely by the end of this pack. If it does not let your GYN or clinic know so it can be checked out. So sorry this had to happen to you, stopping pills early to get a early flow does not usually cause BTB throughout the next pack of pills.

Yours,
Jane